Skip to 0 minutes and 9 secondsAnother situation where the patient may present with confusion is opioid toxicity. Can you tell us what that is? So opioid toxicity is something that I think we all need to be able to recognise and manage appropriately. So there are signs like hallucinations, confusion, myoclonus, which is essentially single rhythmic jerks, which I'll demonstrate, and pinpoint pupils that you can sometimes get. So I think if you've diagnosed and you've got a high index of suspicion that this is opioid toxicity, then obviously you need to be making plans how to manage that. And would you recommend at that point that the clinician seek specialist advice? I do.

Skip to 1 minute and 1 secondI think it would be very important to seek advice on that case, because these patients are prescribed opiates for cancer pain. Therefore, generally, they're not opioid naive. So what you need to decide is what has went wrong. I think the most important thing would be to check their renal function, and obviously check how much and what has been given of the opiate, and then take it from there and how to manage it.

Recognising opioid toxicity

Opioid overdose can be lethal. Careful prescribing and monitoring, following guidance provided in this course, reduces the risk of serious, adverse events. Clinicians must be able to recognise opioid toxicity before it progresses and take appropriate action to ensure patient safety.

In this video Dr Paul Coulter and Dr Victoria Hewitt discuss how to recognise and manage opioid toxicity.

Features of opioid toxicity

Opioid toxicity is manifest by neuroexcitatory side effects. Although the precise pathophysiology is not entirely understood, it is more likely to occur with opioids that produce toxic metabolites. It can, however, occur when liver and kidney function is normal and for opioids which produce inactive metabolites, suggesting the parent drug plays a role as well.

Myoclonic jerks

These brief, irregular and involuntary muscle contractions can be almost indistinct or very pronounced. They are usually associated with the accumulation of opioid metabolites over time but have also been reported acutely and with low doses of opioids.

Pinpoint pupils

This sign is highly specific to opioids. It is caused by the stimulation of the parasympathetic nervous system (although the exact mechanism of opioid action remains unclear). Pinpoint pupils in the presence of non-specific symptoms (such as sedation) generally confirm that an opioid is the culprit.

Hallucinations

Opioid-induced hallucinations are thought to occur as a result of overactivation of dopaminergic pathways. They can be auditory but visual hallucinations are more common.

Confusion

This can arise as a direct, central effect of an opioid or through the accumulation of its toxic metabolites. Mild confusion can occur when opioids are started or the dose increased, but this effect usually wears off. If cognition does not improve or is severe, the patient must be assessed for opioid toxicity.

Respiratory depression

The risk of opioid-induced respiratory depression is mitigated by careful initiation, close monitoring and limited dose increments. Furthermore, early identification and management of opioid toxicity will prevent it progressing to respiratory depression. Consequently the use of opioid reversal agents such as naloxone is rare in the cancer and palliative care setting.

Opioid-induced respiratory depression is a true emergency and clinicians should be familiar with local policy and guidelines. Excessive opioid reversal could precipitate a pain crisis and prolonged reversal is required for long-acting opioid preparations.

Share this video:

This video is from the free online course:

Opioid Analgesics: Treating Pain in People with Cancer

Newcastle University

Get a taste of this course

Find out what this course is like by previewing some of the course steps before you join: